Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS North Platte, NE

May 29, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2008, 3:08 PM MDT for Sheridan County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 3:08 PM MDT (21:08 UTC)
Expired
May 29, 2008, 4:00 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:55 PM MDTHAIL 120 N Ellsworth, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:33 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292107
SVRLBF
NEC161-292200-
/O.NEW.KLBF.SV.W.0065.080529T2108Z-080529T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM MDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 400 PM MDT

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF DIAMOND LAKE...OR 14 MILES NORTH
  OF ALLIANCE...AND MOVING NORTHEAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF DIAMOND LAKE BY 350 PM MDT...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA BY 400 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4260 10238 4236 10224 4216 10275 4241 10276
TIME...MOT...LOC 2108Z 240DEG 15KT 4230 10276

$$

13
1 follow-up statement
000 
WWUS53 KLBF 292122
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT THU MAY 29 2008

NEC161-292200-
/O.CON.KLBF.SV.W.0065.000000T0000Z-080529T2200Z/
SHERIDAN NE-
322 PM MDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL SHERIDAN COUNTY...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 12 MILES WEST OF DIAMOND LAKE...OR 18 MILES 
NORTHEAST OF ALLIANCE...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF DIAMOND LAKE BY 350 PM MDT...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...HIGHWAY 250 MILE MARKER
  30 AND 7 MILES NORTHWEST OF HIGHWAY 250 MILE MARKER 20 BY 400 PM
  MDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4260 10238 4236 10224 4216 10275 4241 10276
TIME...MOT...LOC 2122Z 240DEG 15KT 4233 10269

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:55 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 29, 1:55 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU MAY 29 2008

.DISCUSSION...

INITIAL STRONG CONVECTION HAS BEGUN IN HITCHCOCK COUNTY INTO HAYES
COUNTY. TORNADO WATCHES IN EFFECT FOR ALL OF WRN AND NCTRL UNTIL
02-03Z. A SFC LOW IN NERN CO IS FORECAST TO DEEPEN NEAR THE TRI
STATE BORDER WITH BACKED SFC WINDS POSSIBLE NEAR AND EAST OF HWY 83
EAST ACROSS SRN CUSTER COUNTY. AN INVERTED TROUGH EXTENDING
NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING
NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA.

MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY
WILL DICTATE SUPERCELLS. THESE CELLS SHOULD CONGEAL INTO AN MCS OR
TWO WITH FLASH FLOODING A CONCERN...ESPECIALLY ACROSS THE NERN
COUNTIES. THE UPPER ELKHORN BASIN RECEIVED AS MUCH AS 2-4 INCHES AND
THE ELKHORN NEAR ONEILL WAS ALREADY OUT OF BANK THIS MORNING WITH
SUBSTANTIALLY STANDING WATER. ANY ADDITIONAL HEAVY RAINFALL THIS
EVENING COULD MAKE FLOODING SIGNIFICANT AND WILL NEED TO MONITOR
CLOSELY.

ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S.
ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES.

ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE
HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL
PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS
MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE
CWA...ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT.

BEYOND...WX WILL REMAIN UNSETTLED AS UPPER RIDGE TO OUR SOUTH IS
FLATTENED BY FAST MID AND UPPER FLOW ACROSS THE NRN PLAINS. FREQUENT
RIDGE RUNNER DISTURBANCES WITH BE FAVORABLE FOR NOCTURNAL MCS
DEVELOPMENT AND CONTINUED HEAVY RAINFALL THREAT AND POSSIBLE FLASH
FLOODING. SEVERE CONVECTIVE THREAT WILL BECOME BETTER DEFINES AS THE
DAYS APPROACH.

&&

.AVIATION...

CIGS HAVE LIFTED TO VFR CONDITIONS OVER A MAJORITY OF THE
REGION...WITH THE EXCEPTION OVER FAR NORTH CENTRAL NEBRASKA AND
POINTS EAST WHERE MVFR CONDITIONS ARE PERSISTING WITH CIG HGHTS.
IFR/MVFR AND ISOLATED LIFR CONDITIONS MAY BE POSSIBLE OVER THE
REGION THIS EVENING AS STRONG TO SEVERE THUNDERSTORMS...SOME WITH
VERY GUSTY WINDS...LARGE HAIL AND HEAVY RAINFALL TRACK ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. FLIGHT CONDITIONS WILL BE QUITE
DANGEROUS NEAR THESE STORMS AND SHOULD BE WELL AVOIDED. AS THE
CONVECTIVE SYSTEM MOVES EAST BY THE EARLY MORNING HOURS...VFR
CONDITIONS SHOULD BE IN PLACE THROUGH FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KAR/13
Hazardous weather outlook, May 29, 2:46 PM MDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT THU MAY 29 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT THU MAY 29 2008 /246 PM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT AREA FOR WIDESPREAD SEVERE WEATHER
WILL BE ALONG AND EAST OF A LINE FROM NEAR HAYES CENTER...TO NORTH
PLATTE...TO ARNOLD...TO BASSETT. IN THIS AREA VERY LARGE HAIL TO
THE SIZE OF BASEBALLS...ISOLATED TORNADOES...DAMAGING WIND
GUSTS...AND FLOODING RAINS ARE LIKELY. THIS IS A POTENTIALLY
DANGEROUS SITUATION...PLEASE BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS THIS AFTERNOON.

AREAS WEST OF THIS LINE SEVERE THUNDERSTORM DEVELOPMENT SHOULD BE
MORE ISOLATED TO WIDELY SCATTERED...WITH THE MAIN THREAT COMING IN
THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN SATURDAY NIGHT THROUGH THURSDAY.
LATER OUTLOOKS WILL REFINE DETAILS CONCERNING SEVERE THUNDERSTORM
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA AND ARE ASKED TO REMAIN ALERT AND READY
FOR ACTIVATION THROUGH THE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, May 29, 2:05 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 E HAYES CENTER        40.51N 100.91W
05/29/2008  E1.75 INCH       HAYES              NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, May 29, 2:20 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             15 S MAYWOOD            40.44N 100.62W
05/29/2008  M1.75 INCH       FRONTIER           NE   TRAINED SPOTTER

            HAIL WAS STILL ONGOING AT TIME OF REPORT.

&&

CARMEL
Local storm report, May 29, 2:27 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             9 S CURTIS              40.50N 100.51W
05/29/2008  E1.00 INCH       FRONTIER           NE   TRAINED SPOTTER

            SHEETS OF HEAVY RAIN ALSO REPORTED BY TRAINED SPOTTER.

&&

CARMEL
Local storm report, May 29, 2:35 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             7 NE WELLFLEET          40.82N 100.64W
05/29/2008  E2.50 INCH       LINCOLN            NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 2:36 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             4 W STOCKVILLE          40.53N 100.46W
05/29/2008  M1.00 INCH       FRONTIER           NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, May 29, 2:38 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             9 S CURTIS              40.50N 100.51W
05/29/2008  M1.75 INCH       FRONTIER           NE   TRAINED SPOTTER

            HAIL UP TO GOLF BALL SIZE LASTED FOR 10 MINUTES WITH
            LOCALLY HEAVY RAIN.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:06 PM MDTSevere Thunderstorm WarningLBFGarden39 min
May 29, 12:42 AM MDTFlash Flood WarningLBFHolt, Rock4 hr
May 29, 8:05 AM MDTFlash Flood WatchLBFBlaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more18 hr
May 29, 9:34 AM MDTRiver Flood WarningLBFHolt, Rock53 hr
May 29, 1:32 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes43 min
May 29, 2:09 PM MDTTornado WarningLBFFrontier51 min
May 29, 2:16 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln44 min
May 29, 2:45 PM MDTFlash Flood WarningLBFFrontier6 hr
May 29, 2:46 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln44 min
May 29, 2:50 PM MDTTornado WarningLBFFrontier27 min
May 29, 3:19 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes56 min
May 29, 3:26 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown49 min
May 29, 3:48 PM MDTSevere Thunderstorm WarningLBFSheridan42 min
May 29, 4:07 PM MDTSevere Thunderstorm WarningLBFBrown, Rock38 min
May 29, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
May 29, 4:13 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown47 min
May 29, 4:22 PM MDTSevere Thunderstorm WarningLBFBrown, Loup, Rock38 min
May 29, 4:41 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock22 min
May 29, 4:45 PM MDTSevere Thunderstorm WarningLBFCherry45 min
May 29, 4:48 PM MDTFlash Flood WarningLBFHolt6 hr
May 29, 4:50 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
May 29, 4:59 PM MDTSevere Thunderstorm WarningLBFHolt, Loup, Rock46 min
May 29, 5:31 PM MDTSevere Thunderstorm WarningLBFHolt44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.